Alert archive / Oregon / Gale Warnings in 2012

Gale Warning 3, NWS Portland, OR

January 17, 2012

NWS Portland, OR issued this gale warning at Jan 17, 2012, 6:05 AM PST. It was in force for 14 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jan 17, 2012, 6:05 AM PST (14:05 UTC)
Expired
Jan 17, 2012, 8:00 PM PST
In force
14 hr
Issued by
NWS Portland, OR

The text

As transmitted, in the capitals the NWS used until 2016.

896 
WHUS76 KPQR 171405
MWWPQR

URGENT - MARINE WEATHER MESSAGE
NATIONAL WEATHER SERVICE PORTLAND OR
605 AM PST TUE JAN 17 2012

PZZ250-255-270-275-172215-
/O.UPG.KPQR.SI.Y.0008.000000T0000Z-120118T0900Z/
/O.UPG.KPQR.SW.Y.0005.000000T0000Z-120118T0900Z/
/O.NEW.KPQR.GL.W.0003.120117T1405Z-120118T0900Z/
/O.CON.KPQR.SR.W.0001.120118T0900Z-120119T0000Z/
COASTAL WATERS FROM CAPE SHOALWATER WA TO CASCADE HEAD OR OUT
10 NM-COASTAL WATERS FROM CASCADE HEAD TO FLORENCE OR OUT 10 NM-
WATERS FROM CAPE SHOALWATER WA TO CASCADE HEAD OR FROM 10 TO
60 NM-WATERS FROM CASCADE HEAD TO FLORENCE OR FROM 10 TO 60 NM-
605 AM PST TUE JAN 17 2012

...GALE WARNING IN EFFECT UNTIL 1 AM PST WEDNESDAY...
...STORM WARNING REMAINS IN EFFECT FROM 1 AM TO 4 PM PST
WEDNESDAY...

THE NATIONAL WEATHER SERVICE IN PORTLAND HAS ISSUED A GALE
WARNING...WHICH IS IN EFFECT UNTIL 1 AM PST WEDNESDAY. THE SMALL
CRAFT ADVISORY FOR WINDS IS NO LONGER IN EFFECT. THE SMALL CRAFT
ADVISORY FOR HAZARDOUS SEAS IS NO LONGER IN EFFECT. A STORM
WARNING REMAINS IN EFFECT FROM 1 AM TO 4 PM PST WEDNESDAY. 

* SEAS: WEST TO NORTHWEST SWELL HOVERING AROUND 10 FT... 
  SLIGHTLY BELOW AT TIMES THROUGH TODAY. WIND DRIVEN SEAS WILL 
  BUILD TO 20 TO 30 FT ON WEDNESDAY WITH THE HIGHEST SEAS ACROSS 
  THE SOUTHERN WATERS. 

* WINDS: WEST WINDS 20 TO 25 KT WITH GUSTS TO 35 KT THROUGH TODAY.
  WINDS WILL EASE THIS EVENING. HOWEVER...SOUTHERLY WINDS WILL
  RISE TO 45 TO 55 KT LATE TONIGHT ACROSS THE SOUTHERN WATERS AND
  THEN SPREAD NORTH THROUGH MUCH OF WEDNESDAY.


THIS STORM WARNING MEANS WINDS OF 48 TO 63 KNOTS ARE EXPECTED.
RECREATIONAL BOATERS SHOULD REMAIN IN PORT...OR TAKE SHELTER UNTIL
WINDS AND WAVES SUBSIDE. COMMERCIAL VESSELS SHOULD PREPARE FOR
VERY STRONG WINDS AND DANGEROUS SEA CONDITIONS...AND CONSIDER
REMAINING IN PORT OR TAKING SHELTER IN PORT UNTIL WINDS AND WAVES
SUBSIDE.



PRECAUTIONARY/PREPAREDNESS ACTIONS...

A STORM WARNING MEANS WINDS OF 48 TO 63 KNOTS ARE IMMINENT OR
OCCURRING. RECREATIONAL BOATERS SHOULD REMAIN IN PORT...OR TAKE
SHELTER UNTIL WINDS AND WAVES SUBSIDE. COMMERCIAL VESSELS SHOULD
PREPARE FOR VERY STRONG WINDS AND DANGEROUS SEA CONDITIONS...AND
CONSIDER REMAINING IN PORT OR TAKING SHELTER IN PORT UNTIL WINDS
AND WAVES SUBSIDE.

A GALE WARNING MEANS WINDS OF 34 TO 47 KNOTS ARE IMMINENT OR
OCCURRING. OPERATING A VESSEL IN GALE CONDITIONS REQUIRES
EXPERIENCE AND PROPERLY EQUIPPED VESSELS. IT IS HIGHLY
RECOMMENDED THAT MARINERS WITHOUT THE PROPER EXPERIENCE SEEK SAFE
HARBOR PRIOR TO THE ONSET OF GALE CONDITIONS.

&&

$$

PZZ210-172215-
/O.CON.KPQR.RB.Y.0012.120117T1700Z-120117T2200Z/
/O.CON.KPQR.RB.Y.0013.120118T0600Z-120118T1100Z/
COLUMBIA RIVER BAR-
605 AM PST TUE JAN 17 2012

...SMALL CRAFT ADVISORY FOR ROUGH BAR REMAINS IN EFFECT UNTIL
2 PM PST THIS AFTERNOON...
...SMALL CRAFT ADVISORY FOR ROUGH BAR REMAINS IN EFFECT FROM
10 PM THIS EVENING TO 3 AM PST WEDNESDAY...

A SMALL CRAFT ADVISORY FOR ROUGH BAR REMAINS IN EFFECT UNTIL 2 PM
PST THIS AFTERNOON. A SMALL CRAFT ADVISORY FOR ROUGH BAR REMAINS
IN EFFECT FROM 10 PM THIS EVENING TO 3 AM PST WEDNESDAY. 

* IN THE MAIN CHANNEL...

* GENERAL SEAS: COMBINED SEAS 8 FT TODAY...BUILDING TO 12 FT 
  TONIGHT. 

* FIRST EBB: SEAS WILL TEMPORARILY BUILD TO 10 FT WITH BREAKERS 
  DURING THE EBB CURRENT AROUND 1115 AM THIS MORNING. 

* SECOND EBB: SEAS WILL TEMPORARILY BUILD TO 14 FT WITH BREAKERS 
  LIKELY DURING THE EBB CURRENT AROUND 1145 PM TONIGHT. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A SMALL CRAFT ADVISORY FOR ROUGH BAR MEANS THAT WAVE CONDITIONS
ARE EXPECTED TO BE HAZARDOUS TO SMALL CRAFT IN OR NEAR HARBOR
ENTRANCES.

A SMALL CRAFT ADVISORY FOR ROUGH BAR MEANS THAT WAVE CONDITIONS
ARE EXPECTED TO BE HAZARDOUS TO SMALL CRAFT IN OR NEAR HARBOR
ENTRANCES.

&&

$$


HTTP://WWW.WEATHER.GOV/PORTLAND
3 follow-up statements
099 
WHUS76 KPQR 171709
MWWPQR

URGENT - MARINE WEATHER MESSAGE
NATIONAL WEATHER SERVICE PORTLAND OR
909 AM PST TUE JAN 17 2012

PZZ210-180115-
/O.CAN.KPQR.RB.Y.0012.000000T0000Z-120117T2200Z/
/O.EXT.KPQR.RB.Y.0013.120117T1709Z-120119T0000Z/
COLUMBIA RIVER BAR-
909 AM PST TUE JAN 17 2012

...SMALL CRAFT ADVISORY FOR ROUGH BAR NOW IN EFFECT UNTIL 4 PM
PST WEDNESDAY...

THE SMALL CRAFT ADVISORY FOR ROUGH BAR IS NOW IN EFFECT UNTIL
4 PM PST WEDNESDAY. 

* IN THE MAIN CHANNEL...

* GENERAL SEAS: COMBINED SEAS 10 FT TODAY...BUILDING TO 12 FT 
  TONIGHT. 

* FIRST EBB: SEAS WILL TEMPORARILY BUILD TO 11 FT WITH BREAKERS 
  DURING THE EBB CURRENT AROUND 1115 AM THIS MORNING. 

* SECOND EBB: SEAS WILL TEMPORARILY BUILD TO 14 FT WITH BREAKERS 
  LIKELY DURING THE EBB CURRENT AROUND 1145 PM TONIGHT. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A SMALL CRAFT ADVISORY FOR ROUGH BAR MEANS THAT WAVE CONDITIONS
ARE EXPECTED TO BE HAZARDOUS TO SMALL CRAFT IN OR NEAR HARBOR
ENTRANCES.

A SMALL CRAFT ADVISORY FOR ROUGH BAR MEANS THAT WAVE CONDITIONS
ARE EXPECTED TO BE HAZARDOUS TO SMALL CRAFT IN OR NEAR HARBOR
ENTRANCES.

&&

$$

PZZ255-275-180115-
/O.CON.KPQR.GL.W.0003.000000T0000Z-120118T0900Z/
/O.EXT.KPQR.SR.W.0001.120118T0900Z-120118T1200Z/
/O.NEW.KPQR.HF.W.0001.120118T1200Z-120118T2100Z/
COASTAL WATERS FROM CASCADE HEAD TO FLORENCE OR OUT 10 NM-
WATERS FROM CASCADE HEAD TO FLORENCE OR FROM 10 TO 60 NM-
909 AM PST TUE JAN 17 2012

...STORM WARNING NOW IN EFFECT FROM 1 AM TO 4 AM PST WEDNESDAY...
...HURRICANE FORCE WIND WARNING IN EFFECT FROM 4 AM TO 1 PM PST
WEDNESDAY...

THE NATIONAL WEATHER SERVICE IN PORTLAND HAS ISSUED A HURRICANE
FORCE WIND WARNING...WHICH IS IN EFFECT FROM 4 AM TO 1 PM PST
WEDNESDAY. THE STORM WARNING IS NOW IN EFFECT FROM 1 AM TO 4 AM
PST WEDNESDAY. A GALE WARNING REMAINS IN EFFECT UNTIL 1 AM PST
WEDNESDAY. 

* WIND SPEED: SUSTAINED SOUTH TO SOUTHWESTERLY WINDS OF 45 TO 55 KT.

* WIND GUSTS: PEAK GUSTS IN THE 65 TO 75 KT RANGE WEDNESDAY MORNING. 

* SEAS: BUILDING TO 20 TO 30 FT AND PERHAPS TO 35 FT IN THE
  WINDIEST AREAS ON WEDNESDAY.

* IMPACTS: THIS IS A VERY DANGEROUS STORM...IT IS ADVISED TO TAKE
  SHELTER IN PORT UNTIL THIS STORM BLOWS THROUGH WEDNESDAY
  AFTERNOON.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

A STORM WARNING MEANS WINDS OF 48 TO 63 KNOTS ARE IMMINENT OR
OCCURRING. RECREATIONAL BOATERS SHOULD REMAIN IN PORT...OR TAKE
SHELTER UNTIL WINDS AND WAVES SUBSIDE. COMMERCIAL VESSELS SHOULD
PREPARE FOR VERY STRONG WINDS AND DANGEROUS SEA CONDITIONS...AND
CONSIDER REMAINING IN PORT OR TAKING SHELTER IN PORT UNTIL WINDS
AND WAVES SUBSIDE.

A HURRICANE FORCE WIND WARNING MEANS WINDS OF 64 KNOTS OR GREATER
ARE IMMINENT OR OCCURING. ALL VESSELS SHOULD REMAIN IN PORT...OR
TAKE SHELTER AS SOON AS POSSIBLE...UNTIL WINDS AND WAVES SUBSIDE.

&&

$$

PZZ250-270-180115-
/O.CON.KPQR.GL.W.0003.000000T0000Z-120118T0900Z/
/O.CON.KPQR.SR.W.0001.120118T0900Z-120119T0000Z/
COASTAL WATERS FROM CAPE SHOALWATER WA TO CASCADE HEAD OR OUT
10 NM-
WATERS FROM CAPE SHOALWATER WA TO CASCADE HEAD OR FROM 10 TO
60 NM-
909 AM PST TUE JAN 17 2012

...GALE WARNING REMAINS IN EFFECT UNTIL 1 AM PST WEDNESDAY...
...STORM WARNING REMAINS IN EFFECT FROM 1 AM TO 4 PM PST
WEDNESDAY...

A GALE WARNING REMAINS IN EFFECT UNTIL 1 AM PST WEDNESDAY. A
STORM WARNING REMAINS IN EFFECT FROM 1 AM TO 4 PM PST WEDNESDAY. 

* SEAS: WIND DRIVEN SEAS WILL BUILD TO 20 TO 30 FT ON WEDNESDAY
  WITH THE HIGHEST SEAS SOUTH OF THE COLUMBIA RIVER BAR.

* WINDS: SOUTH WESTERLY WINDS WILL RISE TO 40 TO 50 KT WITH GUSTS
  TO 60 KT ON WEDNESDAY MORNING.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

A STORM WARNING MEANS WINDS OF 48 TO 63 KNOTS ARE IMMINENT OR
OCCURRING. RECREATIONAL BOATERS SHOULD REMAIN IN PORT...OR TAKE
SHELTER UNTIL WINDS AND WAVES SUBSIDE. COMMERCIAL VESSELS SHOULD
PREPARE FOR VERY STRONG WINDS AND DANGEROUS SEA CONDITIONS...AND
CONSIDER REMAINING IN PORT OR TAKING SHELTER IN PORT UNTIL WINDS
AND WAVES SUBSIDE.

A GALE WARNING MEANS WINDS OF 34 TO 47 KNOTS ARE IMMINENT OR
OCCURRING. OPERATING A VESSEL IN GALE CONDITIONS REQUIRES
EXPERIENCE AND PROPERLY EQUIPPED VESSELS. IT IS HIGHLY
RECOMMENDED THAT MARINERS WITHOUT THE PROPER EXPERIENCE SEEK SAFE
HARBOR PRIOR TO THE ONSET OF GALE CONDITIONS.

&&

$$


HTTP://WWW.WEATHER.GOV/PORTLAND
522 
WHUS76 KPQR 172237
MWWPQR

URGENT - MARINE WEATHER MESSAGE
NATIONAL WEATHER SERVICE PORTLAND OR
237 PM PST TUE JAN 17 2012

PZZ255-275-180645-
/O.CON.KPQR.GL.W.0003.000000T0000Z-120118T0900Z/
/O.CON.KPQR.SR.W.0001.120118T0900Z-120118T1200Z/
/O.CON.KPQR.HF.W.0001.120118T1200Z-120118T2100Z/
COASTAL WATERS FROM CASCADE HEAD TO FLORENCE OR OUT 10 NM-
WATERS FROM CASCADE HEAD TO FLORENCE OR FROM 10 TO 60 NM-
237 PM PST TUE JAN 17 2012

...GALE WARNING REMAINS IN EFFECT UNTIL 1 AM PST WEDNESDAY...
...STORM WARNING REMAINS IN EFFECT FROM 1 AM TO 4 AM PST
WEDNESDAY...
...HURRICANE FORCE WIND WARNING REMAINS IN EFFECT FROM 4 AM TO
1 PM PST WEDNESDAY...

A GALE WARNING REMAINS IN EFFECT UNTIL 1 AM PST WEDNESDAY. A
STORM WARNING REMAINS IN EFFECT FROM 1 AM TO 4 AM PST WEDNESDAY.
A HURRICANE FORCE WIND WARNING REMAINS IN EFFECT FROM 4 AM TO
1 PM PST WEDNESDAY. 

* WIND SPEED: SUSTAINED SOUTH TO SOUTHWESTERLY WINDS OF 45 TO 55 
  KT.

* WIND GUSTS: PEAK GUSTS IN THE 65 TO 75 KT RANGE WEDNESDAY 
  MORNING.

* SEAS: BUILDING TO 20 TO 30 FT AND PERHAPS TO 35 FT IN THE 
  WINDIEST AREAS ON WEDNESDAY. 

* IMPACTS: THIS IS A VERY DANGEROUS STORM...IT IS ADVISED TO 
  TAKE SHELTER IN PORT UNTIL THIS STORM BLOWS THROUGH WEDNESDAY 
  AFTERNOON. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A STORM WARNING MEANS WINDS OF 48 TO 63 KNOTS ARE IMMINENT OR
OCCURRING. RECREATIONAL BOATERS SHOULD REMAIN IN PORT...OR TAKE
SHELTER UNTIL WINDS AND WAVES SUBSIDE. COMMERCIAL VESSELS SHOULD
PREPARE FOR VERY STRONG WINDS AND DANGEROUS SEA CONDITIONS...AND
CONSIDER REMAINING IN PORT OR TAKING SHELTER IN PORT UNTIL WINDS
AND WAVES SUBSIDE.

A HURRICANE FORCE WIND WARNING MEANS WINDS OF 64 KNOTS OR GREATER
ARE IMMINENT OR OCCURING. ALL VESSELS SHOULD REMAIN IN PORT...OR
TAKE SHELTER AS SOON AS POSSIBLE...UNTIL WINDS AND WAVES SUBSIDE.

&&

$$

PZZ250-270-180645-
/O.CON.KPQR.GL.W.0003.000000T0000Z-120118T0900Z/
/O.CON.KPQR.SR.W.0001.120118T0900Z-120119T0000Z/
COASTAL WATERS FROM CAPE SHOALWATER WA TO CASCADE HEAD OR OUT
10 NM-
WATERS FROM CAPE SHOALWATER WA TO CASCADE HEAD OR FROM 10 TO
60 NM-
237 PM PST TUE JAN 17 2012

...GALE WARNING REMAINS IN EFFECT UNTIL 1 AM PST WEDNESDAY...
...STORM WARNING REMAINS IN EFFECT FROM 1 AM TO 4 PM PST
WEDNESDAY...

A GALE WARNING REMAINS IN EFFECT UNTIL 1 AM PST WEDNESDAY. A
STORM WARNING REMAINS IN EFFECT FROM 1 AM TO 4 PM PST WEDNESDAY. 

* SEAS: WIND DRIVEN SEAS WILL BUILD TO 20 TO 30 FT ON WEDNESDAY 
  WITH THE HIGHEST SEAS SOUTH OF THE COLUMBIA RIVER BAR. 

* WINDS: SOUTH WESTERLY WINDS WILL RISE TO 40 TO 50 KT WITH 
  GUSTS TO 60 KT ON WEDNESDAY MORNING. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A STORM WARNING MEANS WINDS OF 48 TO 63 KNOTS ARE IMMINENT OR
OCCURRING. RECREATIONAL BOATERS SHOULD REMAIN IN PORT...OR TAKE
SHELTER UNTIL WINDS AND WAVES SUBSIDE. COMMERCIAL VESSELS SHOULD
PREPARE FOR VERY STRONG WINDS AND DANGEROUS SEA CONDITIONS...AND
CONSIDER REMAINING IN PORT OR TAKING SHELTER IN PORT UNTIL WINDS
AND WAVES SUBSIDE.

A GALE WARNING MEANS WINDS OF 34 TO 47 KNOTS ARE IMMINENT OR
OCCURRING. OPERATING A VESSEL IN GALE CONDITIONS REQUIRES
EXPERIENCE AND PROPERLY EQUIPPED VESSELS. IT IS HIGHLY
RECOMMENDED THAT MARINERS WITHOUT THE PROPER EXPERIENCE SEEK SAFE
HARBOR PRIOR TO THE ONSET OF GALE CONDITIONS.

&&

$$

PZZ210-180645-
/O.CON.KPQR.RB.Y.0013.000000T0000Z-120119T0000Z/
COLUMBIA RIVER BAR-
237 PM PST TUE JAN 17 2012

...SMALL CRAFT ADVISORY FOR ROUGH BAR REMAINS IN EFFECT UNTIL
4 PM PST WEDNESDAY...

A SMALL CRAFT ADVISORY FOR ROUGH BAR REMAINS IN EFFECT UNTIL 4 PM
PST WEDNESDAY. 

* IN THE MAIN CHANNEL...

* GENERAL SEAS: COMBINED SEAS 10 FT TODAY...BUILDING TO 14 FT TUESDAY.

* FIRST EBB: SEAS WILL TEMPORARILY BUILD TO 14 FT WITH BREAKERS
  LIKELY DURING THE EBB CURRENT AROUND 1145 PM TONIGHT. 

* SECOND EBB: SEAS WILL TEMPORARILY BUILD TO 18 FT WITH BREAKERS
  DURING THE EBB CURRENT AROUND 1230 PM WEDNESDAY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A SMALL CRAFT ADVISORY FOR ROUGH BAR MEANS THAT WAVE CONDITIONS
ARE EXPECTED TO BE HAZARDOUS TO SMALL CRAFT IN OR NEAR HARBOR
ENTRANCES.

A SMALL CRAFT ADVISORY FOR ROUGH BAR MEANS THAT WAVE CONDITIONS
ARE EXPECTED TO BE HAZARDOUS TO SMALL CRAFT IN OR NEAR HARBOR
ENTRANCES.

&&

$$


HTTP://WWW.WEATHER.GOV/PORTLAND
482 
WHUS76 KPQR 180400
MWWPQR

URGENT - MARINE WEATHER MESSAGE
NATIONAL WEATHER SERVICE PORTLAND OR
800 PM PST TUE JAN 17 2012

PZZ255-275-181200-
/O.CAN.KPQR.GL.W.0003.000000T0000Z-120118T0900Z/
/O.CON.KPQR.SR.W.0001.120118T0900Z-120118T1200Z/
/O.CON.KPQR.HF.W.0001.120118T1200Z-120118T2100Z/
COASTAL WATERS FROM CASCADE HEAD TO FLORENCE OR OUT 10 NM-
WATERS FROM CASCADE HEAD TO FLORENCE OR FROM 10 TO 60 NM-
800 PM PST TUE JAN 17 2012

...STORM WARNING REMAINS IN EFFECT FROM 1 AM TO 4 AM PST
WEDNESDAY...
...HURRICANE FORCE WIND WARNING REMAINS IN EFFECT FROM 4 AM TO
1 PM PST WEDNESDAY...

A STORM WARNING REMAINS IN EFFECT FROM 1 AM TO 4 AM PST
WEDNESDAY. A HURRICANE FORCE WIND WARNING REMAINS IN EFFECT FROM 4
AM TO 1 PM PST WEDNESDAY.


* WIND SPEED: SUSTAINED SOUTH TO SOUTHWESTERLY WINDS OF 45 TO 55 
  KT. 

* WIND GUSTS: PEAK GUSTS IN THE 65 TO 75 KT RANGE WEDNESDAY 
  MORNING. 

* SEAS: BUILDING TO 20 TO 30 FT AND PERHAPS TO 35 FT IN THE 
  WINDIEST AREAS ON WEDNESDAY. 

* IMPACTS: THIS IS A VERY DANGEROUS STORM...IT IS ADVISED TO TAKE
  SHELTER IN PORT UNTIL THIS STORM BLOWS THROUGH WEDNESDAY
  AFTERNOON

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A STORM WARNING MEANS WINDS OF 48 TO 63 KNOTS ARE IMMINENT OR
OCCURING. RECREATIONAL BOATERS SHOULD REMAIN IN PORT...OR TAKE
SHELTER UNTIL WINDS AND WAVES SUBSIDE. COMMERCIAL VESSELS SHOULD
PREPARE FOR VERY STRONG WINDS AND DANGEROUS SEA CONDITIONS...AND
CONSIDER REMAINING IN PORT OR TAKING SHELTER IN PORT UNTIL WINDS
AND WAVES SUBSIDE.

A HURRICANE FORCE WIND WARNING MEANS WINDS OF 64 KNOTS OR GREATER
ARE IMMINENT OR OCCURING. ALL VESSELS SHOULD REMAIN IN PORT...OR
TAKE SHELTER AS SOON AS POSSIBLE...UNTIL WINDS AND WAVES SUBSIDE.

&&

$$

PZZ250-270-181200-
/O.CAN.KPQR.GL.W.0003.000000T0000Z-120118T0900Z/
/O.CON.KPQR.SR.W.0001.120118T0900Z-120119T0000Z/
COASTAL WATERS FROM CAPE SHOALWATER WA TO CASCADE HEAD OR OUT
10 NM-
WATERS FROM CAPE SHOALWATER WA TO CASCADE HEAD OR FROM 10 TO
60 NM-
800 PM PST TUE JAN 17 2012

...STORM WARNING REMAINS IN EFFECT FROM 1 AM TO 4 PM PST
WEDNESDAY...

A STORM WARNING REMAINS IN EFFECT FROM 1 AM TO 4 PM PST
WEDNESDAY.

* SEAS: WIND DRIVEN SEAS WILL BUILD TO 20 TO 30 FT ON WEDNESDAY 
  WITH THE HIGHEST SEAS SOUTH OF THE COLUMBIA RIVER BAR. 

* WINDS: SOUTH WESTERLY WINDS WILL RISE TO 40 TO 50 KT WITH GUSTS
  TO 60 KT ON WEDNESDAY MORNING.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A STORM WARNING MEANS WINDS OF 48 TO 63 KNOTS ARE IMMINENT OR
OCCURING. RECREATIONAL BOATERS SHOULD REMAIN IN PORT...OR TAKE
SHELTER UNTIL WINDS AND WAVES SUBSIDE. COMMERCIAL VESSELS SHOULD
PREPARE FOR VERY STRONG WINDS AND DANGEROUS SEA CONDITIONS...AND
CONSIDER REMAINING IN PORT OR TAKING SHELTER IN PORT UNTIL WINDS
AND WAVES SUBSIDE.

&&

$$

PZZ210-181200-
/O.CON.KPQR.RB.Y.0013.000000T0000Z-120119T0000Z/
COLUMBIA RIVER BAR-
800 PM PST TUE JAN 17 2012

...SMALL CRAFT ADVISORY FOR ROUGH BAR REMAINS IN EFFECT UNTIL
4 PM PST WEDNESDAY...

A SMALL CRAFT ADVISORY FOR ROUGH BAR REMAINS IN EFFECT UNTIL 4 PM
PST WEDNESDAY. 

* IN THE MAIN CHANNEL...

* GENERAL SEAS: COMBINED SEAS 10 FT THIS EVENING...BUILDING TO 14 FT
  TUESDAY.

* FIRST EBB: SEAS WILL TEMPORARILY BUILD TO 12 FT WITH BREAKERS
  LIKELY DURING THE EBB CURRENT AROUND 1145 PM TONIGHT.

* SECOND EBB: SEAS WILL TEMPORARILY BUILD TO 18 FT WITH BREAKERS 
  DURING THE EBB CURRENT AROUND 1230 PM WEDNESDAY. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A SMALL CRAFT ADVISORY FOR ROUGH BAR MEANS THAT WAVE CONDITIONS
ARE EXPECTED TO BE HAZARDOUS TO SMALL CRAFT IN OR NEAR HARBOR
ENTRANCES.

&&

$$


HTTP://WWW.WEATHER.GOV/PORTLAND

What forecasters said that day

The local office's own words before this gale warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Portland, OR wrote its last area forecast discussion before this gale warning went out at Jan 17, 4:41 AM PST, 1 hour 24 minutes earlier.

Area forecast discussion, Jan 17, 4:41 AM PST, 1 hour 24 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PORTLAND OR
441 AM PST TUE JAN 17 2012

.SYNOPSIS...AN UPPER LEVEL DISTURBANCE WILL CONTINUES TO DRIVE A
SURFACE TROUGH AND MODIFIED ARCTIC COLD FRONT INTO WASHINGTON TODAY.
THIS WILL CONTINUE TO PRODUCE SNOW SHOWERS...OR A MIX OF RAIN AND
SNOW SHOWERS NEAR THE VALLEY FLOOR. A STRONG LOW PRESSURE SYSTEM WILL
FOLLOW TUESDAY NIGHT AND WEDNESDAY BRINGING HEAVY SNOW FOR THE GORGE
AND THE CASCADES...WITH THE POTENTIAL FOR SIGNIFICANT ACCUMULATIONS
IN THE PORTLAND METRO AREA AND NORTH COAST AS WELL. STRONG COASTAL
WINDS BEGINNING EARLY WEDNESDAY MORNING WILL BE ANOTHER MAJOR IMPACT
OF THIS SYSTEM. MILDER BUT VERY WET AND WINDY WEATHER IS EXPECTED TO
LAST THROUGH NEXT WEEKEND.

&&

.SHORT TERM...THE MOST SIGNIFICANT WINTER STORM EVENT SO FAR THIS
SEASON IS BEGINNING TO TAKE SHAPE ACROSS THE PACIFIC NORTHWEST AND
NORTHEAST PACIFIC THIS MORNING. THIS WILL BE A MULTI-FACETED EVENT
WITH HEAVY SNOW DOWN TO THE LOWEST ELEVATIONS IN THE NORTH...WHILE
AREAS TO THE SOUTH HAVE STRONG WINDS AND HEAVY RAIN. THE BIG
CHALLENGE IS IN FIGURING WHERE THE DIVIDING LINE BETWEEN NORTH AND
SOUTH WILL BE FOR THIS EVENT AND HOW IT WILL MOVE OVER THE NEXT 24
TO 48 HOURS.

...TODAY...

LATEST SURFACE OBSERVATIONS INDICATE GUSTY SOUTHERLY WINDS HAVE
PUSHED ALL THE WAY THROUGH THE WILLAMETTE VALLEY AND EVEN UP TO
KELSO THIS MORNING...AHEAD OF AN APPROACHING MODIFIED ARCTIC FRONT
WHICH WILL ESSENTIALLY BE THAT DIVIDING LINE BETWEEN NORTH AND SOUTH
MENTIONED ABOVE. NUMEROUS SHOWERS ARE MOVING IN FROM THE PACIFIC
ASSOCIATED WITH THIS SYSTEM ON STRONG ONSHORE FLOW. THE RELATIVELY
WARM SOUTHERLY WINDS HAVE LIFTED THE SNOW LEVEL JUST SLIGHTLY OFF
THE VALLEY FLOOR...EXCEPT IN THE HEAVIEST SHOWERS. THUS MOST OF
THESE SHOWERS ARE FALLING AS RAIN ALONG OUR PORTION OF THE
INTERSTATE 5 CORRIDOR AND IT APPEARS THE EARLIER DECISION TO LIMIT
THE SNOW ADVISORY TO ELEVATIONS ABOVE 500 FEET WAS A GOOD ONE.
WEBCAMS ACROSS THE DISTRICT SHOW SNOW IS STICKING IN THE HILLS...
THE ODOT WEBCAM AT THE SYLVAN INTERCHANGE SHOWS A HEALTHY COATING AS
OF 4 AM. LOCAL ACCUMULATIONS BELOW 500 FEET ARE POSSIBLE...BUT
WIDESPREAD LOWLAND ACCUMULATIONS ARE NOT EXPECTED FOR THE MORNING
COMMUTE...THOUGH MOST SPOTS SHOULD SEE AT LEAST SOME SNOW IN THE AIR
AND PERHAPS A DUSTING.

CONVENIENTLY FOR NWS JURISDICTIONS...THE LEWIS/COWLITZ COUNTY LINE
APPEARS TO BE THE DIVIDING LINE FOR VALLEY ACCUMULATIONS THIS
MORNING. THIS DIVIDING LINE WILL SHIFT SLOWLY SOUTH THIS MORNING
WITH SNOW LIKELY TO DEVELOP IN KELSO AND LONGVIEW...AND ALONG THE
SOUTH WA COAST. THUS THE ADVISORY LOOKS GOOD FOR OUR SW WASHINGTON
LOWLANDS NORTH OF CLARK COUNTY THIS MORNING. BY THE TIME THE COLD
FRONT SHIFTS SOUTHWARD TOWARD PORTLAND/VANCOUVER...IT WILL PROBABLY
BE WELL INTO THE DAY AND THUS A BIT MORE DIFFICULT TO ACCUMULATE
SNOW DUE TO SOLAR WARMING. AGAIN...A DUSTING AND MAYBE LOCALLY
GREATER ACCUMULATIONS ARE POSSIBLE FOR WILLAMETTE VALLEY FLOOR
TODAY...BUT WIDESPREAD 1-INCH PLUS IS NOT LIKELY. A TOTALLY
DIFFERENT STORY IN THE NEARBY HILLS...WHERE 2-4 INCHES ARE POSSIBLE
ABOVE 500 FEET NEAR PORTLAND AND 1000 FEET NEAR EUGENE. IN THE COAST
RANGE AND CASCADES...HEAVY SNOW IS DEVELOPING AND SEVERAL INCHES ARE
LIKELY BY THIS AFTERNOON...WARNINGS ARE POSTED FOR THE SOUTH
WASHINGTON AND NORTH OREGON CASCADES AND FOOTHILLS...THE COLUMBIA
RIVER GORGE. THE COAST RANGE IS CURRENTLY UNDER A WINTER WEATHER
ADVISORY...THIS MAY NEED TO BE UPGRADED TO A WARNING FOR THE
ACCUMULATIONS EXPECTED TODAY.  WEAGLE

...TONIGHT AND WEDNESDAY...

THE FCST MODELS ARE SHOWING PRETTY GOOD AGREEMENT HANDLING THE BIG
PICTURE DETAILS OF A POTENTIALLY HIGH IMPACT WEATHER SYSTEM BEGINNING
LATE TONIGHT AND CONTINUING INTO WEDNESDAY. A SURFACE LOW CURRENTLY
VISIBLE ON IR SATELLITE IMAGERY NEAR 42N 160W IS MODELED TO APPROACH
THE PAC NW COAST LATE TOMORROW NIGHT...SWINGING A WARM FRONT THROUGH
THE REGION ON WED.THERE ARE SEVERAL POTENTIAL IMPACTS ANTICIPATED
WITH THIS FRONTAL SYSTEM. THE FIRST IS THE POTENTIAL FOR SNOW...LOTS
IN THE MOUNTAINS BUT SOME IN THE VALLEY AS WELL. AS THE LOW MOVES
TOWARDS THE COAST...MODERATE EASTERLY FLOW IS EXPECTED TO DEVELOP
LATE TONIGHT...WHICH WILL HELP TO REINFORCE
THE ALREADY COLD AIRMASS IN PLACE OVER THE REGION. THIS LOW LEVEL
COLD AIR SHOULD ALLOW THE OVERRUNNING PRECIP ASSOCIATED WITH THE
APPROACHING FRONT TO START AS SNOW FOR MOST PORTIONS OF THE FCST
AREA. AS THE WARM FRONT SPREADS IN FROM NORTH TO SOUTH...WINDS WILL
BEGIN TO TURN SOUTHERLY AND SNOW WILL CHANGE OVER TO RAIN. THE TRACK
OF THE SURFACE LOW WILL DETERMINE THE TIMING OF THIS WIND SHIFT AND
WILL BE THE MAIN FACTOR IN DETERMINING HOW MUCH SNOW VALLEY LOCATIONS
SEE. BASED ON THE LATEST FCST TRACKS AND TEMP SOUNDINGS...IT LOOKS
LIKE SEVERAL INCHES OF SNOW ARE POSSIBLE FOR MOST VALLEY SPOTS BEFORE
THE SWITCH OVER TO RAIN SOMETIME AROUND MID TO LATE MORNING. A COUPLE
OF EXCEPTIONS WILL BE THE COLUMBIA RIVER GORGE AND HOOD RIVER
VALLEY...WHICH SHOULD HOLD ON TO THE COLD AIR FOR MUCH OF WED AND
SHOULD PILE UP SOME GOOD SNOWFALL TOTALS.

THE OTHER CONCERN WITH THIS FRONTAL SYSTEM IS THE POTENTIAL FOR
STRONG WINDS. A VERY TIGHT PRESSURE GRADIENT IS DEPICTED BEHIND THE
WARM FRONT PASSAGE AND THE LATEST MODEL 850 MB WIND FIELDS INDICATE
THAT VERY STRONG SOUTHERLY WINDS WILL SPREAD INTO THE CENTRAL OR
COAST AND COAST RANGE AFTER MIDNIGHT TOMORROW NIGHT... WITH SOMEWHAT
WEAKER BUT STILL IMPRESSIVE WINDS REACHING THE NORTH OR COAST AND
COAST RANGE LATER IN THE OVERNIGHT PERIOD.

BEHIND THE WARM FRONT...WE WILL QUICKLY TRANSITION INTO A WARMER
MOIST PATTERN BY LATE WED. HEAVY RAIN IS EXPECTED LATE WED INTO THU.
BASED ON MODEL PRECIPITABLE WATER ESTIMATES...THE HIGHEST RAINFALL
TOTALS WILL REMAIN FOCUSED ON NORTH CA AND SOUTH OR FOR THU AND FRI.
BUT WE WILL LIKELY SEE PERIODS OF MODERATE TO HEAVY RAINFALL AS WELL.

.LONG TERM...NO CHANGES. PREVIOUS DISCUSSION FOLLOWS...THURSDAY NIGHT
THROUGH MONDAY...SEVERAL SIGNIFICANT STORMS WILL TRAIL OVER THE
PACIFIC NORTHWEST THROUGH MUCH FOR THE EXTENDED PERIOD. SNOW LEVELS
REMAIN WELL ABOVE 3000 FEET LATE THURSDAY THROUGH LATE
FRIDAY...MAINTAINING HEAVY RAIN ACROSS THE FORECAST AREA. STRONG
WINDS ASSOCIATED WITH THE MID WEEK SYSTEM WILL BRIEFLY DIMINISH
THROUGH THURSDAY NIGHT...BUT THE NEXT SYSTEM EXPECTED BY THE WEEKEND
WILL BRING YET ANOTHER THREAT FOR STRONG WINDS ALONG THE COAST.
AGAIN...WILL BE KEEPING A CLOSE EYE ON ANY HYDRO ISSUES THAT WILL
LIKELY APPEAR BY THURSDAY AND FRIDAY AS RISING RIVER LEVELS ARE A
CONCERN. THE NEXT COOL AIRMASS DROPS SOUTH FROM BC BY SATURDAY.
HOWEVER... CONFIDENCE REMAINS LOW AS MODEL SOLUTIONS VARY AGAIN ON
THE OVERALL TRACK AND LOCATION OF THE SYSTEM. AT THIS
POINT...MAINTAINING ABUNDANT PRECIPITATION AMOUNTS AND COOLER
TEMPERATURES SEEMS THE BEST BET THROUGH NEXT WEEKEND. 27

&&

.AVIATION...SCATTERED RAIN AND SNOW SHOWERS WILL CONTINUE THIS
MORNING WITH WIDESPREAD MVFR CONDITIONS. ACCUMULATING SNOW IS NOT
EXPECTED AT THE LOWEST ELEVATIONS. MVFR CONDITIONS WILL CONTINUE
THROUGH THE REST OF THE DAY IN SHOWERS AND STRONG ONSHORE FLOW.

KPDX AND APPROACHES...SCATTERED RAIN AND SNOW SHOWERS WILL
CONTINUE THIS MORNING WITH WIDESPREAD MVFR CONDITIONS.
ACCUMULATING SNOW IS NOT EXPECTED AT THE LOWEST ELEVATIONS. MVFR
CONDITIONS WILL CONTINUE THROUGH THE REST OF THE DAY IN SHOWERS
AND STRONG ONSHORE FLOW.

&&

.MARINE...WINDS WILL GENERALLY REMAIN IN THE 15 TO 20 KT RANGE
WITH GUSTS TO 25 KT AT TIMES THROUGH TODAY AS A WEAK COLD FRONT
APPROACHES FROM THE NORTH. SEAS WILL HOLD BETWEEN 9 AND 10 FT.
WINDS WILL EASE A BIT THIS AFTERNOON AND EVENING ACROSS THE
NORTHERN WATERS AHEAD OF A STRONG INCOMING PACIFIC LOW PRES
SYSTEM.

HAVE MADE NO CHANGES TO THE STORM WARNING FOR COASTAL WATERS.
STILL EXPECT SOME VERY HIGH END STORM FORCE GUSTS. COMBINED SEAS
MAY BUILD TO 25 TO 35 FT WITH THIS STORM. THE ACTIVE WEATHER
PATTERN OVER THE NORTH PACIFIC CONTINUES THROUGH THE REMAINDER OF
THE WEEK. SEVERAL LOW PRES SYSTEMS KEEP THE CHANCE OF STRONG WINDS
AND HIGH SEAS OVER THE WATERS MUCH OF THE WEEK.

WILL MAINTAIN A HIGH SURF ADVISORY FOR THE CENTRAL OREGON COAST
WEDNESDAY. CONFIDENCE IS HIGH THAT WE WILL AT LEAST NEED AN
ADVISORY...BUT CONFIDENCE WAS LOWER IN GETTING TO WARNING
CRITERIA...THOUGH NOT OUT OF THE QUESTION. CONFIDENCE ALSO LOWER
FOR THE NORTH OREGON COAST WITH SEAS FORECASTED IN THE 20-25 FT
RANGE WITH LOW PERIOD SEAS...BUT AGAIN NOT OUT OF THE QUESTION
EITHER AS WE GET CLOSER TO THE EVENT.

&&

.PQR WATCHES/WARNINGS/ADVISORIES...
OR...WINTER STORM WARNING UNTIL 6 PM PST WEDNESDAY FOR NORTHERN
     OREGON CASCADE FOOTHILLS-NORTHERN OREGON CASCADES-UPPER
     HOOD RIVER VALLEY-WESTERN COLUMBIA RIVER GORGE.

     WINTER WEATHER ADVISORY UNTIL 6 PM PST THIS EVENING FOR CASCADE
     FOOTHILLS IN LANE COUNTY-CASCADES IN LANE COUNTY-NORTH
     OREGON COAST-SOUTH WILLAMETTE VALLEY.

     WINTER WEATHER ADVISORY UNTIL 6 PM PST THIS EVENING FOR CENTRAL
     COAST RANGE OF WESTERN OREGON-CENTRAL WILLAMETTE VALLEY-
     COAST RANGE OF NORTHWEST OREGON-GREATER PORTLAND METRO AREA-
     LOWER COLUMBIA.

     WINTER STORM WATCH FROM THIS EVENING THROUGH WEDNESDAY AFTERNOON

     FOR CENTRAL WILLAMETTE VALLEY-COAST RANGE OF NORTHWEST
     OREGON-GREATER PORTLAND METRO AREA-LOWER COLUMBIA-NORTH
     OREGON COAST.

     HIGH WIND WARNING FROM 2 AM TO 4 PM PST WEDNESDAY FOR CENTRAL
     COAST RANGE OF WESTERN OREGON-CENTRAL OREGON COAST.

     HIGH SURF ADVISORY FROM 4 AM TO 7 PM PST WEDNESDAY FOR CENTRAL
     OREGON COAST.

     HIGH WIND WATCH FROM WEDNESDAY MORNING THROUGH WEDNESDAY
     AFTERNOON FOR CENTRAL WILLAMETTE VALLEY-SOUTH WILLAMETTE
     VALLEY.

     HIGH WIND WARNING FROM 4 AM TO 4 PM PST WEDNESDAY FOR COAST
     RANGE OF NORTHWEST OREGON-NORTH OREGON COAST.

WA...WINTER STORM WARNING UNTIL 6 PM PST WEDNESDAY FOR SOUTH
     WASHINGTON CASCADE FOOTHILLS-SOUTH WASHINGTON CASCADES-
     WESTERN COLUMBIA RIVER GORGE.

     WINTER WEATHER ADVISORY UNTIL 6 PM PST THIS EVENING FOR GREATER
     VANCOUVER AREA-I-5 CORRIDOR IN COWLITZ COUNTY-SOUTH
     WASHINGTON COAST-WILLAPA HILLS.

     WINTER STORM WATCH FROM THIS EVENING THROUGH WEDNESDAY AFTERNOON

     FOR GREATER VANCOUVER AREA-I-5 CORRIDOR IN COWLITZ COUNTY-
     SOUTH WASHINGTON COAST-WILLAPA HILLS.

PZ...SMALL CRAFT ADVISORY FOR WINDS UNTIL 1 AM PST WEDNESDAY FOR
     COASTAL WATERS FROM CAPE SHOALWATER WA TO CASCADE HEAD OR
     OUT 10 NM-COASTAL WATERS FROM CASCADE HEAD TO FLORENCE OR
     OUT 10 NM-WATERS FROM CAPE SHOALWATER WA TO CASCADE HEAD OR
     FROM 10 TO 60 NM-WATERS FROM CASCADE HEAD TO FLORENCE OR
     FROM 10 TO 60 NM.

     STORM WARNING FROM 1 AM TO 4 PM PST WEDNESDAY FOR COASTAL WATERS

     FROM CAPE SHOALWATER WA TO CASCADE HEAD OR OUT 10 NM-
     COASTAL WATERS FROM CASCADE HEAD TO FLORENCE OR OUT 10 NM-
     WATERS FROM CAPE SHOALWATER WA TO CASCADE HEAD OR FROM 10
     TO 60 NM-WATERS FROM CASCADE HEAD TO FLORENCE OR FROM 10 TO
     60 NM.

     SMALL CRAFT ADVISORY FOR HAZARDOUS SEAS UNTIL 1 AM PST WEDNESDAY

     FOR COASTAL WATERS FROM CAPE SHOALWATER WA TO CASCADE HEAD
     OR OUT 10 NM-COASTAL WATERS FROM CASCADE HEAD TO FLORENCE
     OR OUT 10 NM-WATERS FROM CAPE SHOALWATER WA TO CASCADE HEAD
     OR FROM 10 TO 60 NM-WATERS FROM CASCADE HEAD TO FLORENCE OR
     FROM 10 TO 60 NM.

     SMALL CRAFT ADVISORY FOR ROUGH BAR FROM 9 AM THIS MORNING TO 2
     PM PST THIS AFTERNOON FOR COLUMBIA RIVER BAR.

     SMALL CRAFT ADVISORY FOR ROUGH BAR FROM 10 PM THIS EVENING TO 3
     AM PST WEDNESDAY FOR COLUMBIA RIVER BAR.

&&

MORE WEATHER INFORMATION ONLINE AT...
HTTP://WEATHER.GOV/PORTLAND

THIS DISCUSSION IS FOR NORTHWEST OREGON AND SOUTHWEST WASHINGTON FROM
THE CASCADE CREST TO 60 NAUTICAL MILES OFFSHORE. THE AREA IS COMMONLY
REFERRED TO AS THE FORECAST AREA.

The office that day

Everything else NWS Portland, OR issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 16, 7:31 PM PSTHigh Surf AdvisoryPQR50 hr
Jan 17, 3:06 AM PSTSmall Craft Advisory for Rough BarPQR6 hr
Jan 17, 3:06 AM PSTSmall Craft Advisory for Rough BarPQR10 days
Jan 17, 3:43 AM PSTHigh Wind WatchPQR11 hr
Jan 17, 9:09 AM PSTHurricane Force Wind WarningPQR25 hr
Jan 17, 11:07 AM PSTCoastal Flood AdvisoryPQR22 hr
Jan 17, 3:08 PM PSTWind AdvisoryPQR25 hr

Nearby

Gale Warnings in Oregon, 2012Every gale warning in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.